Virginia, 2022

High Wind and Strong Wind in Virginia, September 30, 2022

September 30, 2022 · NWS RNK · 12 events in 12 counties and zones

Remnants of Hurricane Ian moved north-northwest from the South Carolina coast into the Virginia Piedmont and Southside counties. Ian was classified as a post-tropical system by the time it reached central and southwest Virginia during the late hours of September 30th, 2022.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Remnants of Hurricane Ian moved north-northwest from the South Carolina coast into the Virginia Piedmont and Southside counties. Ian was classified as a post-tropical system by the time it reached central and southwest Virginia during the late hours of September 30th, 2022. Strong low level shear and abundant tropical moisture brought strong winds to much of the area, resulting in thousands of power outages and many downed trees. The remnants of Ian continued to impact the area overnight through the morning hours of October 1, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 30, 1:22 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 30, 1:22 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Fri Sep 30 2022

.SYNOPSIS...
The remnants of Ian will advance from coastal South Carolina
to the lower Mid-Atlantic by late tonight, bringing widespread
rain and gusty winds to our area. Despite significant weakening,
the remnants of the storm will stall across the central
Appalachians, keeping periods of rain in the forecast into
Monday. The system will move out of the region early next week,
bringing a return to high pressure and drier conditions.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM EDT Friday...

...Periods of heavy rain and gusty winds tonight into
Saturday...

First swath of rain associated with Ian is now moving NW across
NC/VA and will shortly reach WV. Expect additional waves of
rainfall with embedded heavier areas of precipitation to shift
NW through tonight and Saturday. The storm center itself was
currently about to come onshore near Myrtle Beach. It is
expected to shift northwest with time into central NC and then
west central VA by tomorrow, per the latest NHC forecast.

The storm is slow moving and as winds shift, they will interact
with the higher terrain of the Blue Ridge to encourage training
and heavy rainfall rates. A flood watch remains in effect
through Saturday afternoon for rainfall totals of 2-4" for most,
with isolated higher amounts along the Blue Ridge. Areas of
enhanced rainfall rates will continue through much of tonight
before becoming somewhat broken up toward dawn on Saturday as
drier air works its way into the system. Rainfall will become
more spotty on Saturday, especially for northern NC, as Ian
weakens. At this time have left our any thunder with such a
stable air mass in place. The closest lightning currently is
down near Fayetteville, NC.

Which brings us to the wind aspect of the storm. It is already
quite breezy across the region with gusts to around 20-30 mph.
Speeds will increase, especially over the piedmont and on the
higher ridges of the Blue Ridge, where gusts could approach
isolated instances of 50-55 mph. With a LLJ increasing to 55
kts overnight and some component of cross-barrier flow, winds
will continue to funnel moisture towards the Blue Ridge. Winds
eventually decrease tomorrow as the center of the remnants of
Ian moves through our forecast area. A wind advisory remains in
effect for the entire area through noon Saturday.

Cloud cover will keep temperatures in the 40s and 50s for the
mountains, and in the low to mid 50s for the piedmont. Highs
Saturday will generally be in the 50s and 60s, and will be a
dreary day with stratus clouds and periods of rainfall.

Confidence is moderate for the near term period.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 115 PM EDT Friday...

Remnant upper low sitting will be sitting nearly overhead
Saturday night. This feature will remain over the southern Mid-
Atlantic through Sunday, eventually transitioning east towards
the coast. Rain should linger through Sunday, mainly west of the
Blue Ridge, but appears to be more scattered/showery as opposed
a widespread steady rainfall. The remnants of Ian have also
trended east so should have less of an southeast upslope
component moving into the weekend, which would limit upslope
rainfall enhancement with the low moving into central Virginia
versus southwest Virginia. As expected with the damp and cloudy
conditions, temperatures will remain on the cool side with
overnight lows in upper 40s/low 50s. Highs in the 50s/low 60s.

Winds will subside substantially Saturday night with the rapidly
decreasing wind gradient as the weakened low moves overhead.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1245 PM EDT Friday...

...Trending drier and slightly warmer through Thursday before
our next cool down and precipitation chances on Friday...

On Tuesday, what lingering remnant low/trough of Ian that exists
may still be over part. Guidance varies on the speed and track
at which this feature departs our area. However, a consensus
solution favors little if any impact of these remnants over the
area. At best, the the very far eastern sections may have some
lingering isolated showers. Likewise, limited cloud cover is
also anticipated for the vast majority of the region, save the
far eastern sections.

As we progress into mid-week, an upper level shortwave ridge is
expected to build over the region, paired with surface high
pressure also becoming centered over the region. This will
result in a dry forecast with high temperatures inching upward
Tuesday through Thursday. Low temperatures will initially dip a
bit Tuesday night compared to Monday night, however each night
thereafter through Thursday night is expected to be slightly
milder.

On Friday, guidance varies to the timing and amount of available
moisture, but a cold front is expected to cross the region.
Currently, we are forecasting only isolated showers associated
with this system across the mountains, and dry conditions across
the Piedmont. Temperatures will start trending cooler again
Friday into Friday night.

Low temperatures during this portion of the forecast will
average slightly cooler than normal. High temperatures will
average a few degrees below normal.

Confidence in the above forecast scenario is moderate.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

Conditions continue to deteriorate as more rain and wind from
Ian moves into the area.

Satellite imagery and surface observations indicate VFR
conditions still for much of the area, however MVFR conditions
and IFR are spreading north across NC and VA. Ceilings will
continue to lower to low MVFR/IFR from southeast to northwest
through the day as rainfall enters the gusty northeasterly
windflow, resulting in widespread low stratus. Once these low
ceilings set in, they will remain in place through the remainder
of the TAF period. In addition, periods of moderate to heavy
rain will reduce visibilities to MVFR/IFR levels potentially for
extended periods of time, more so tonight when the heavier
rain bands arrive.

Windspeeds will remain steady from the north-northeast through
nearly all of the TAF period, perhaps beginning to shift more
easterly after midnight tonight as the center of the storm
advances across central North Carolina. Wind speeds will be
strongest late this afternoon into late evening, when 20kt to
30kt sustained speeds will be likely across the Piedmont, with
gusts as high as 45kt. Isolated wind shear conditions will be
possible given winds within 2kft off the surface may be as high
as 60kt. Wind speeds will gradually decrease in the early
morning hours as the remnants of Ian loses energy.

Extended Aviation Discussion...

The remnants of Hurricane Ian will continue to impact the area
through the weekend. East-northeast winds will persist through
Saturday with average speeds of 10-20kts and gusts 25-35kts,
especially at the higher terrain. Low-end MVFR/IFR conditions
will remain established through Sunday, with possible
improvement at times Monday into Tuesday as precipitation
becomes more showery. The remnants of Ian are expected to exit
the area in the Tuesday to Wednesday time frame, with a return
of VFR conditions.

&&

.HYDROLOGY...
As of 215 PM EDT Friday...

There is a potential for localized flash flooding through the
weekend as the remnants of Hurricane Ian advance from coastal
South Carolina and stall across the lower Mid-Atlantic through
Monday before exiting the region.

Current soil moisture and stream levels suggest that our region
can handle multiple inches of rain will little to no
significant flooding issues. Very little rain has fallen during
the past 2 weeks, with less than half the normal amount for
large areas of the Piedmont east of Highway 29, and between 50
and 80 percent the normal amount for much of the remainder of
the forecast region. Several stream gages are reporting below-
normal water levels and soil conditions are abnormally dry for
much of the region.

Despite the rather high rainfall amounts necessary for flash
flooding to occur, the potential remains for bands of moderate
to heavy precipitation to move from the Piedmont and across the
Blue Ridge through tonight where the upslope movement can
enhance rainfall amounts. Rainfall rates as high as 2 inches per
hour will be possible, and may overcome the dry conditions
where these bands set up for extended periods of time. As such,
a Flood Watch is in effect through Saturday afternoon for much
of the forecast region.

While the remnants of Ian will weaken on Saturday, the system
will slow and meander across the lower Mid-Atlantic through
Sunday before exiting the region on Monday. With increased soil
moisture and higher stream levels expected as the weekend
progresses, the threshold for localized flash flooding will
lower.

Locations where locally heavy rain may develop will become less
certain by Saturday, with a Slight Risk for Excessive rainfall
in place for Saturday and Saturday night for much of the
mountains, where the terrain can enhance rainfall amounts.
Confidence in the potential for heavy rain decreases further for
Sunday and Sunday night, with only a Marginal Risk for
Excessive Rainfall during this period.

Given low water levels of rivers across the region, believe that
the threat of main-stem river flooding is low. Flooding is more
likely to occur along smaller rivers and streams across our
region which respond more quickly to heavy rain. With all that
stated, those living near creeks, streams, and rivers,
especially along and west of the Blue Ridge, will need to pay
very close attention to later forecasts and potential
advisories, watches, and warnings through weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Saturday for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
     Flood Watch through Saturday afternoon for VAZ007-009>019-022-
     023-032>034-043>045-058-059.
NC...Wind Advisory until noon EDT Saturday for NCZ001>006-018>020.
     Flood Watch through Saturday afternoon for NCZ001>006-018>020.
WV...Wind Advisory until noon EDT Saturday for WVZ042>044-507-508.
     Flood Watch through Saturday afternoon for WVZ042>044.

&&

SYNOPSIS...NF
NEAR TERM...SH
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...NF/SH
HYDROLOGY...NF/SH
Hazardous weather outlook, Sep 30, 1:27 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
227 PM EDT Fri Sep 30 2022

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>045-058-059-
WVZ042>044-011830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-
Monroe-
227 PM EDT Fri Sep 30 2022

...WIND ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ020-024-035-046-047-WVZ507-508-011830-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-Eastern Greenbrier-
Western Greenbrier-
227 PM EDT Fri Sep 30 2022

...WIND ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

The remnants of Ian are expected to bring periods of moderate to
occasionally heavy rain for southeast West Virginia to western North
Carolina on Saturday and possibly into Sunday. This may bring an
increased risk for localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Bedford

When
September 30, 4:45 PM EST to 9:30 PM EST
Where
Bedford forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$11,000
Reported by
Newspaper
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

A tree was downed by the non-thunderstorm winds from the remnants of Ian on Everett Road. A billboard was also blown down on the Lynchburg Salem Turnpike near Bedford, VA. An estimated 2,659 residents lost power.

Strong Wind, Henry

When
September 30, 5:23 PM EST to 11:59 PM EST
Where
Henry forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$28,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Numerous trees and power lines were downed by non-thunderstorm winds from the remnants of Ian throughout Henry County. At least 12 roads were blocked by downed trees and eight power lines were blown down. There were and estimated 2,248 reported power outages in the county. Non-thunderstorm winds from the remnants of Ian continued to impact the area overnight through the morning hours of October 1, 2022.

Strong Wind, Rockbridge

When
September 30, 6:15 PM EST to 11:35 PM EST
Where
Rockbridge forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Several trees were downed by the non-thunderstorm winds from the remnants of Ian in Collierstown and Kerrs Creek area. An estimated 900 residents lost power.

Strong Wind, Grayson

When
September 30, 6:20 PM EST
Where
Grayson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A couple trees and large branches were downed by the non-thunderstorm winds from the remnants of Ian near Whitetop Mountain.

Strong Wind, Franklin

When
September 30, 6:29 PM EST to 11:34 PM EST
Where
Franklin forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A couple trees were downed on Morgans Mill Drive by the non-thunderstorm winds from the remnants of Ian.

Strong Wind, Halifax

When
September 30, 6:45 PM EST to 11:10 PM EST
Where
Halifax forecast zone
Measured
33 kt (38 mph) estimated sustained
Property damage
$40,000
Reported by
Newspaper
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Several trees were downed by the non-thunderstorm winds from the remnants of Ian throughout Halifax County. Four residences were damaged from downed trees, two in South Boston, including one family that was displaced, and two in the town of Halifax. Trees were reported blown down at the intersection of College Street and Jefferson Avenue. A storage facility at the intersection of Philpott Road and Old Cluster Springs Road was blown over. A tree was also blown down and took out a power line on Canterbury Road. An estimated 3,000 residents lost power.

Strong Wind, Pittsylvania

When
September 30, 7:00 PM EST to 10:35 PM EST
Where
Pittsylvania forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Several trees were blown down across Pittsylvania County and the City of Danville from the remnants of Ian. In Danville, at least nine trees were blown down, including Audubon Drive, Guerrant Street, Lanier Avenue, Lexington Avenue, Mountain Hill Road, North Main Street, Schoolfield Drive and Updike Place. Other known locations were trees were blown down include Chalk Level Road and the intersection of Chestnut Level Lane and Spring Garden Road. 17,000 residents, or about 42% of the county, were without power during the peak of the storm. A peak wind gust of 51 MPH was measured at the Danville Regional Airport.

Strong Wind, Appomattox

When
September 30, 7:10 PM EST to 11:59 PM EST
Where
Appomattox forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Several trees were downed by the non-thunderstorm winds from the remnants of Ian throughout Appomattox County. Some known locations were trees were blown down include the intersection of Anderson Highway and Danville Road, Spring Grove Road, and Rocks Church Road. Non-thunderstorm winds from the remnants of Ian continued to impact the area overnight through the morning hours of October 1, 2022.

Strong Wind, Campbell

When
September 30, 7:19 PM EST to 11:59 PM EST
Where
Campbell forecast zone
Measured
46 kt (53 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Several trees were downed by the non-thunderstorm winds from the remnants of Ian, including in and near Lynchburg and Gladys. Some of the trees fell on homes and apartments in the Lynchburg area, and four families were displaced. Approximately 5,300 residents lost power. One tree fell on a car while it was traveling along the 2200 block of Bishop Creek Road, caused the car to run off the road, and the driver was killed. Non-thunderstorm winds from the remnants of Ian continued to impact the area overnight through the morning hours of October 1, 2022.

Strong Wind, Floyd

When
September 30, 7:40 PM EST
Where
Floyd forecast zone
Measured
27 kt (31 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Several trees were downed near Black Ridge Road by the non-thunderstorm winds from the remnants of Ian.

Strong Wind, Botetourt

When
September 30, 8:00 PM EST to 11:30 PM EST
Where
Botetourt forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$5,000
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Several trees were downed by the non-thunderstorm winds from the remnants of Ian. One of the known locations of the downed trees was Coaling Road. Approximately 2,132 residents lost power.

High Wind, Carroll

When
September 30, 8:25 PM EST to 11:43 PM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Several large trees were downed by non-thunderstorm winds from the remnants of Ian throughout Carroll County, including near Cana, Lamsburg, and Fancy Gap. A peak wind gust of 60 MPH was measured on Interstate 77 near mile marker 1.8. Approximately 3,494 residents lost power.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Campbell2022-09-3019MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055934, 1055903, 1055971, 1055907, 1055904, 1055970, 1055910, 1055965, 1056011, 1055905, 1055972, 1055912.